I am sorry to hear your story. It's a darn good thing you got out!
Unfortunately, I have learned the hard way over the years, the only people you tell are your spouse and MAYBE your immediate family, although that's not a good idea much of the time. Never tell your friends, unless you have a very close intimate friend who has noticed your strange behaviour and mood changes and actually says something to you about it. There is a huge stigma, people think you are using it as an excuse for your behaviour, or you are "thinking negatively", or are just irresponsible, or that you do drugs. Many people as you have noticed don't believe in it or most any psychiatric problems. Just don't tell. When you get stable, it will be much less noticeable.
Why don't you have a psychiatrist (pdoc)? GPs don't have the expertise to treat BP effectively - it's a very complex mental disorder - the hardest to treat of any. It usually does have to have a cocktail and there are TONS of possibilities. Have you tried lithium? It's very cheap and it works! Also, depakote is available generic and is extremely effective. Topomax is the last resort, it slows your mind down, and is called "dopomax" by pdocs LOL! If you are in school, you can't afford that. If you aren't stable, you are on too low a dose, and the more you take, the slower you get in your cognitive abilities, especially memory. Stable does NOT mean slow! It means not depressed, not manic. You should feel very good. How long have you been trying to get stable? I really recommend a pdoc, this is their specialty, GPs are not trained, they only know about the highs and lows in general and usually treat one or the other, and that's not correct in the overwhelming majority of cases.
I am concerned when people aren't feeling right and are being treated by a GP, it doesn't have to be that way with a good pdoc.
Also, it seems that you are much more concerned about what your friends think than your illness! Since they are not supportive, what kind of friends are they, really? I wouldn't even think of wasting my time with people like that, and didn't when my friends showed their true colors. Concentrate on YOU! You are the most important person in your life.
I too have had friends and family "doubt" my diagnosis. Initially, I think it scared them, especially considering that all they knew about was what society portrays-the scarey, strange things. It is never pleasant to admit that your loved one has a chronic disorder that initially is difficult to stabilize. The more I spoke to them about it and the more educated they became, the more comfortable they were with it. Psychnurse raises a very good point with the Topamax. After trying a lot of meds, I was put out on Seroquel (an antipsychotic), Mirapex (antidepressant which seems to work fabulously), and Lithium. I was expecting all of these scarey side effects with Lithium and have expereinced few, and it is working very nicely. I was titrated up from 300mg eventually up to 900mg . During the first week I had some brain fog, but that has disappeared. And like psychnurse said, it is dirt cheap b/c it has been around so long! Anyhow, everyone has their own special cocktail that works for them, and it just takes time to find it (that is what I found most frustrating). A pdoc is wonderful, their experince is golden. You guys must be in the states, in Canada, pdocs are covered by our government insurance. No one should have to go without proper treatment! Anyhow, I wish you all the best-oh, by the way,, are you seeing anyone for counselling? Your experience was horrific, I wonder if you may be suffering from post traumatic stress disorder as well???
Take care,and all the best!
Kittycat, you might try lithium on its own, personally I have never seen lithium combined with another mood stabilizer. Like nrs2b said, you can definitely get a brain fog while you get used to it, but at the right dose it usually goes away.
There is another option if you can't tolerate lithium or depakote, Trileptal. I couldn't take either of those, either (weight gain and hair loss with depakote *shudder*). Trileptal was the only option I had left, so I tried it - wow! Works as well as the others (for me), huge range of dosing, no side effects except marked drowsiness, which is perfect at bedtime, so that's when I take it. No weight gain, either. It's newer, so no generic yet.